Many times we learn best from a juicy, fascinating human interest story. So…we thought we’d share a few cases with you, for prevention sake! This is part one of a three-part blog series re: things people put in their mouths (that create unexpected/unwanted results). Today, we’ll focus on…toothpaste errors.
Oh, the interesting things we humans do when we are in a hurry, don’t carefully read instructions, cut corners or store things in the wrong place/container!
Products Mistaken for Toothpaste:
- We get countless calls about people using a myriad products to brush their teeth. Usually it is other tubes in the bathroom, like hydrocortisone cream or personal lubricant (and vice versa, toothpaste mistakenly used for personal lubricant, ouch!). Most things just need a good rinse and spit and a “what have I done” shake of the head. (Source: Sex Tart image source: Amazon.com)
- Super glue containers (and other similar products) resemble tubes of other household over-the-counter products. It also has been used as toothpaste. The good thing about using super glue as toothpaste is that it dries so fast and usually never gets past the oral cavity. However, it can cause some uncomfortable, irritating plaques in the mouth that just need time to wear off with skin sloughing. Occasionally, the IPC receives questions when super glue has been used accidentally as a denture adhesive causing quite a dental conundrum! (Source: Super glue image Build4less.ie)
- Hemorrhoid cream tubes can look very similar to toothpaste and many have made the error of using them for brushing their teeth. It usually is not a huge issue, if it is just the normal amount used on a toothbrush. However, some formulations may contain numbing agents like Lidocaine and can be more of an issue when ingested. Large amounts of Lidocaine may lead to cardiac toxicity and seizures. (Source: Preparation H image Amazon.com)
- Some of the more concerning tooth brushing accidents occur when small children brush with tubes of Lidocaine containing agents or muscle rubs (BENGAY, Icy Hot, etc.) containing aspirin-like methyl salicylate or camphor. If a significant exposure occurs, any of those can mean a trip to the ER to be observed for toxic symptoms; potentially seizures if enough of an exposure/ingestion. Unfortunately, when used incorrectly or in the hands of children, it can be very dangerous. (Source: BENGAY image Amazon.com)
- And since the following has to do with brushing errors/issues but doesn’t actually fit into part 2 or 3 of this blog series, it’s worth mentioning here. Beware! We receive many calls regarding people who’ve realized, after brushing, that their toothbrush had been used…
To prevent these (and similar errors with capsaicin cream, athlete’s foot cream, cosmetics, antibiotic cream, acne cream, etc.) from happening to you and the ones you love, we encourage you to always:
- Look closely at the label of any product/substance before using;
- If ingesting multiple products (prescription and/or over-the-counter), take into account the accumulative dose of ingredients (Lidocaine, acetaminophen, ibuprofen,, etc.);
- Carefully read and follow instructions;
- Turn on a light and wear glasses when necessary and if appropriate; and
- Store things in their proper place after each use (and tell others to do the same)
MOST OF ALL, DON’T PANIC!
If something happens, don’t hesitate to call the IPC’s free, confidential 24/7/365 expert helpline 800-222-1222. To save this number to your phone(s), text: 797979. No question or issue is too big or too small (or too embarrassing). Just call! If a child has eaten/swallowed toothpaste, click here for quick, online access to first aid recommendations.
Since the month of March is Illinois Poison Prevention Month/National Poison Prevention Week we have a variety of FREE promotion, education and presentation materials available for order/download. Click here to order: pop sockets, magnifier cards, children’s paint sheets, safety packets, stickers, posters, etc. Limited supplies available!
Stay tuned for part 2 and 3 of this blog series re: Beverage container errors! and Pediatric summertime ingestions: the not-so-good, the bad and the ugly!
Erin, Vickie and the IPC Team!
P.S. Got an experience to share or want to hear more about something else? Leave us a comment below and/or email us at IPCadmin@team-iha.org.